Colorado, 2015

Hail in Colorado, August 7, 2015

August 7, 2015 · NWS BOU · 13 events in 3 counties and zones

Severe thunderstorms produced very large hail in parts of Douglas, Elbert and Morgan Counties. 25 inches in diameter reported at Agate in Elbert County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced very large hail in parts of Douglas, Elbert and Morgan Counties. Hail up to 3.5 inches in diameter was observed south of Wiggins in Morgan County, with hail up to 2.25 inches in diameter reported at Agate in Elbert County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 7, 9:09 AM MST, 4 hours 51 minutes earlier.

Area forecast discussion, Aug 7, 9:09 AM MST, 4 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1009 AM MDT FRI AUG 7 2015

.UPDATE...
ISSUED AT 1011 AM MDT FRI AUG 7 2015

AT THIS POINT IN TIME IT IS DIFFICULT TO FIND ANY REASON TO MAKE
ANY SUBSTANTIAL CHANGES TO THE GRIDS. QUASIGEOSTROPHIC ASCENT
WILL EXIST THROUGHOUT THE DAY AND INTO THE NIGHTTIME HOURS OVER AT
LEAST THE EASTERN SECTIONS OF THE AREA SO THIS SHOULD AID IN ANY
PRECIPITATION DEVELOPMENT. ON THE OTHER HAND SUBSTANTIAL MIDDLE
AND HIGH LEVEL CLOUDINESS WILL DO LITTLE TO AID IN CONVECTIVE
DEVELOPMENT THIS AFTERNOON AND EVENING. SHOULD THINGS GET
GOING... HIGH DEW POINTS AND DECENT VERTICAL WIND SHEAR GENERALLY
EAST OF THE URBAN CORRIDOR WILL KEEP THE THREAT OF SEVERE
THUNDERSTORMS AND HEAVY RAINS OVER THAT AREA THROUGH THE
EVENING...AS IS PRESENTLY FORECAST. DEW POINTS AND PRECIPITABLE
WATER NUMBERS UP AGAINST THE MOUNTAINS ARE LESS IMPRESSIVE

&&

.SHORT TERM...(TODAY THROUGH TONIGHT )
ISSUED AT 340 AM MDT FRI AUG 7 2015

THERE IS PRETTY GOOD AGREEMENT THAT A DISTURBANCE WILL MOVE ACROSS
NE COLORADO THIS AFTN IN SWLY FLOW ALOFT WITH SOME WK QG ASCENT.
MEANWHILE PRECIPITABLE WATER VALUES ARE FCST TO INCREASE AS WELL
ESPECIALLY OVER NERN CO AS SELY LOW LVL FLOW ALLOWS FOR DEEPER
MOISTURE OVER SWRN KS/SERN CO TO MOVE ACROSS THE PLAINS.  OVERALL
BELIEVE THE NAM/ECMWF HAVE A BETTER HANDLE ON DEEPER LOW LVL
MOISTURE ACROSS NERN CO VS THE HRRR/RAP WHICH MIX THINGS OUT TOO
MUCH.  THUS EXPECT CAPES BY AFTN WILL BE ABV 3000 J/KG ACROSS THE
PLAINS WITH LOWER VALUES 1000-1500 J/KG ALONG THE FRONT RANGE URBAN
CORRIDOR. WITH FAVORABLE SHEAR PROFILE WILL PROBABLY SEE A FEW SVR
TSTMS ACROSS THE PLAINS THIS AFTN INTO THE EARLY EVENING HOURS.
OVER THE HIGHER TERRAIN WILL KEEP IN SCT TSTMS FOR THIS AFTN AS
SUBTROPICAL MOISTURE INCREASES.  AS FOR HIGHS 850-700 TEMPS CHANGE
LITTLE FROM THU SO READINGS OVER NERN CO MAY STILL RISE BACK INTO
THE LOWER TO MID 90S.

FOR TONIGHT TSTMS WILL CONTINUE OVER THE PLAINS THROUGH THE EVENING
HOURS BUT SHOULD GRADUALLY END BEFORE MIDNIGHT.  OVER THE HIGHER
TERRAIN WITH PRECIPITABLE WATER VALUES CONTINUING TO RISE OVERNIGHT
MAY SEE SOME LINGERING SHOWERS AND A FEW TSTMS.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 340 AM MDT FRI AUG 7 2015

A WETTER THAN NORMAL PERIOD APPEARS TO BE SHAPING UP FOR COLORADO
AS UPPER LEVEL RIDGING IS GOING TO BE ACCOMPANIED BY A DECENT
PLUME OF SUB-TROPICAL MOISTURE. EACH OF THE MEDIUM RANGE MODELS
ARE IN AGREEMENT WITH POSITIONING AND EVOLUTION OF THE UPPER RIDGE
THAT WILL DOMINATE THE WEATHER OVER THE SOUTH-CENTRAL UNITED
STATES WHILE EACH MODEL HAS A LITTLE DIFFERENT IDEA ON HOW TO
HANDLE AN UPPER TROUGH THAT MOVES ASHORE OVER THE PACIFIC
NORTHWEST BETWEEN NEXT MONDAY AND WEDNESDAY. THESE MODEL
DIFFERENCES WILL HAVE LITTLE IMPACT ON THE COLORADO FORECAST AS
THE SUB-TROPICAL MOISTURE PLUME IS FUNNELED BETWEEN THE TROUGH AND
RIDGE. WINDS ALOFT UNDER THE UPPER RIDGE ARE GOING TO BE WEAK
WHICH COULD LEAD TO SLOW MOVEMENT WITH THE SCATTERED THUNDERSTORMS
THAT DEVELOP. THE POTENTIAL FOR LOCALLY HEAVY RAINFALL IS GOING TO
NEED MONITORING. IT SEEMS THAT EACH AFTERNOON FROM SATURDAY
THROUGH NEXT THURSDAY IS GOING TO HAVE THE CHANCE FOR AFTERNOON
AND EVENING CONVECTION. THE POSSIBILITY OF HEAVIER PRECIPITATION
SEEMS TO FAVOR THE PALMER DIVIDE OVER THE WEEKEND AND THEN THE FAR
EASTERN PLAINS EARLY NEXT WEEK. MOUNTAIN AREAS COULD GET DECENT
AREAS OF RAIN JUST ABOUT EVERY AFTERNOON. TEMPERATURES WILL BE
AROUND SEASONAL NORMALS FOR THE SECOND WEEK OF AUGUST.

&&

.AVIATION...(FOR THE TAFS THROUGH 18Z SATURDAY MORNING)
ISSUED AT 1011 AM MDT FRI AUG 7 2015

NO MAJOR CHANGES IN THINKING ARE ANTICIPATED IN THE UPCOMING TAFS.
HRRR DATA IS SHOWING SOME HINTS OF A DENVER CYCLONE AROUND MIDDAY
...THE POSITION OF WHICH WILL IMPACT WINDS AT THE AREA TERMINALS.
WITH DRIER AIR NEARER THE MOUNTAINS THUNDERSTORMS THAT FORM THERE
WILL BE CAPABLE OF PRODUCING DECENT WIND GUSTS AND PROBABLY LESS
RAIN THAN THOSE FURTHER EAST. DRAINAGE WINDS EXPECTED OVERNIGHT.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

UPDATE...ET
SHORT TERM...RPK
LONG TERM...DANKERS
AVIATION...ET
Hazardous weather outlook, Aug 7, 10:03 AM MST, 3 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1103 AM MDT FRI AUG 7 2015

COZ030>051-081715-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1103 AM MDT FRI AUG 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THE OUTLOOK AREA TODAY WILL SEE MORE SHOWER AND THUNDERSTORM
ACTIVITY THAN HAS BEEN THE CASE THE LAST COUPLE OF DAYS AS AN
UPPER LEVEL DISTURBANCE CROSSES OVER THE STATE. ENOUGH SHEAR AND
INSTABILITY EXIST OVER THE NORTHEAST COLORADO PLAINS TO KEEP A
THREAT OF SEVERE THUNDERSTORMS OVER THOSE LOCALES LATER THIS
AFTERNOON AND EXTENDING INTO THE EVENING. HEAVY RAINS ARE ALSO
POSSIBLE IN THESE AREAS EAST OF THE URBAN CORRIDOR.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

TEMPERATURES WILL REMAIN WARM AS AN UPPER LEVEL RIDGE WILL BUILD
NORTHWARD FROM THE SOUTHERN PLAINS OVER THE ROCKIES. THERE WILL
STILL BE ENOUGH MOISTURE FOR SCATTERED THUNDERSTORMS THIS
WEEKEND. IT WILL BE A LITTLE WARMER AND DRIER BY THE MIDDLE OF
THE WEEK THOUGH THERE WILL STILL BE A LOW LEVEL OF THUNDERSTORM
ACTIVITY AND THE STORMS THAT DO DEVELOP COULD BE SLOW MOVING WITH
LOCALIZED HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AFTER 2 PM OVER
THE PLAINS.

ET/GIMMESTAD

The radar

The Denver radar (KFTG), 48 km away, was scanning. The volume nearest the first event began at 20:59 UTC.

Open the radar archive at this moment

Event by event

13 hail. Local standard time, as filed.

Hail, Elbert

When
August 7, 2:00 PM MST
Where
Elbert County, 0.69 mi N of Elizabeth
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
39.360, -104.600

Hail, Morgan

When
August 7, 2:15 PM MST
Where
Morgan County, 2.07 mi N of Goodrich
Measured
1.75 in hail
Reported by
State Official
Coordinates
40.380, -104.070

Hail, Morgan

When
August 7, 2:30 PM MST
Where
Morgan County, 2.07 mi N of Goodrich
Measured
1 in hail
Reported by
Park/Forest Service
Coordinates
40.380, -104.070

Hail, Morgan

When
August 7, 2:45 PM MST
Where
Morgan County, 2.07 mi S of Goodrich
Measured
3.5 in hail
Reported by
Public
Coordinates
40.320, -104.070

Hail, Morgan

When
August 7, 2:53 PM MST
Where
Morgan County, 0.53 mi W of Weldona
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.350, -103.980

Hail, Douglas

When
August 7, 3:03 PM MST
Where
Douglas County, 1.74 mi ENE of Franktown
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.390, -104.720

Hail, Elbert

When
August 7, 3:12 PM MST
Where
Elbert County, 4.84 mi N of Elizabeth
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.420, -104.600

Hail, Elbert

When
August 7, 3:17 PM MST
Where
Elbert County, 3.38 mi NW of Elizabeth
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.380, -104.650

Hail, Morgan

When
August 7, 3:33 PM MST
Where
Morgan County, 3.16 mi E of Weldona
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.350, -103.910

Hail, Elbert

When
August 7, 3:35 PM MST
Where
Elbert County, 3.49 mi NW of Elizabeth
Measured
2.25 in hail
Reported by
Trained Spotter
Coordinates
39.390, -104.640

Hail, Morgan

When
August 7, 4:42 PM MST
Where
Morgan County, 0.69 mi N of Ft Morgan
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.260, -103.800

Hail, Morgan

When
August 7, 4:45 PM MST
Where
Morgan County, 1.48 mi NNE of Ft Morgan
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
40.270, -103.790

Hail, Morgan

When
August 7, 5:01 PM MST
Where
Morgan County, 1.58 mi W of Brush
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.250, -103.650

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2015Every state in 2015This day in weather historyWarnings in Colorado, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 593097, 593098, 593099, 593100, 593101, 593102, 593103, 593104, 593105, 593106, 593107, 593108, 593109.